Nebraska, 2015

Hail in Nebraska, September 17, 2015

September 17, 2015 · NWS OAX · 3 events in 3 counties and zones

A cold front slowly moving through eastern Nebraska and southwest Iowa produced a couple of isolated thunderstorms during the evening on September 17th. The thunderstorms, largely non-severe, persisted for a couple of hours during the evening before the cold front pushed into northeast Kansas and northwest Missouri ending the thunderstorm threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front slowly moving through eastern Nebraska and southwest Iowa produced a couple of isolated thunderstorms during the evening on September 17th. The thunderstorms, largely non-severe, persisted for a couple of hours during the evening before the cold front pushed into northeast Kansas and northwest Missouri ending the thunderstorm threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 17, 2:12 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 17, 2:12 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 AM CDT THU SEP 17 2015

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 310 AM CDT THU SEP 17 2015

MAIN ISSUE TO CONTEND WITH IS ANTICIPATED PCPN EVENT LATE THIS
AFTN THRU EARLY FRIDAY EVENING. PER THE RAP13...ISOLATED
CONVECTION SHOULD POPPING BY MID AFTN JUST NW OF THE CWA WITHIN
AXIS OF STEEP 0- 3KM LAPSE RATE/INCREASING BNDRY LYR MOISTURE
CONVG JUST AHEAD OF A COLD FRONT APPROACHING THE CWA.

AT PRESENT...LATEST OBS REVEALING POSITION OF THE FRONTAL BNDRY OVER
THE WRN DAKOTAS. REGIONAL OBS ALSO SHOWING STRONG INFLUX OF LLVL
MOISTURE WITH DEW POINTS IN THE MID/UPPER 60S STRETCHING ALL THE
WAY SWD INTO ERN OK.

TONIGHT...THE COLD FRONT IS PROGGED TO SLOW AND BECOME NEARLY
STAGNANT GENERALLY OVER THE SRN CWA.

HOWEVER...IT APPEARS THAT WRN IA WILL RECEIVE BRUNT OF PCPN ACCUM
THRU TONIGHT WHERE MAXOMEGA WILL BE COINCIDENT TO HIGHEST
CONCENTRATION OF DEEP LYR ENVIRONMENTAL MOISTURE...PWS AROUND
1.75". MEANWHILE...INCREASING DYNAMIC LIFT WILL INDUCE ANOTHER
AREA OF PCPN TONIGHT ACROSS WRN NEB AND WRN SD IN RESPONSE TO A
POTENT VORT MAX EXITING THE CNTRL ROCKIES. LATEST MODELS ARE IN
QUITE GOOD AGREEMENT THIS AREA OF PCPN WILL EVENTUALLY EXPAND EWD
INTO THE CWA BY EARLY FRIDAY MORNING. PCPN ACTIVITY WILL GRADUALLY
SHIFT EWD INTO IA/MO LATE FRIDAY NIGHT AS THE UPPER SHORTWAVE TROF
HEADS TWD THE MID MS VLY REGION.

BRUNT OF THE COLD AIR ADVECTION MOVES IN ON FRIDAY. DRY AND COOL
CONDITIONS THEN ON SAT.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 310 AM CDT THU SEP 17 2015

INCREASING THKNS OVER THE CNTRL PLAINS WILL ALLOW FOR A MODEST
WARMING TREND IN THE EXTENDED PDS WITH HIGHS GOING FROM MID 70S ON
SUNDAY TO AROUND 80 ON TUESDAY. ON WED AND THUR...JUST A BIT COOLER
WITH POSSIBLE PCPN ASSOCIATED WITH NEXT COLD FRONT MOVING INTO THE
REGION.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1130 PM CDT WED SEP 16 2015

VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD. A COLD
FRONT WILL MOVE INTO THE AREA AFTER 12Z WITH WINDS SHIFTING TO THE
NORTH BEHIND THE FRONT. BETTER CHANCE OF CONVECTION EXPECTED TO BE
EAST OF TAF SITES AFTER 18Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...FOBERT
Hazardous weather outlook, Sep 17, 3:16 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
416 AM CDT THU SEP 17 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-172330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
416 AM CDT THU SEP 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORM WILL MOVE ACROSS SOUTHEASTERN NEBRASKA AND
SOUTHWEST IOWA DURING THE EARLY MORNING HOURS.

THE CHANCE FOR THUNDERSTORMS WILL INCREASE DURING THE AFTERNOON
HOURS ALONG AND SOUTH OF I-80. THUNDERSTORMS ARE THEN EXPECTED TO
INCREASE IN AREAL COVERAGE OVER THE REST OF THE OUTLOOK AREA
TONIGHT. WIDESPREAD SEVERE STORM DEVELOPMENT THOUGH IS UNLIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM ACTIVITY IS EXPECTED TO GRADUALLY DIMINISH FRIDAY
EVENING.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND
WEDNESDAY IN RESPONSE TO A COLD FRONT MOVING INTO THE CENTRAL
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR THURSDAY.

The radar

The Omaha radar (KOAX), 74 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lancaster

When
September 17, 4:36 AM CST
Where
Lancaster County, Jamaica
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.700, -96.680

Hail, Nemaha

When
September 17, 5:38 PM CST
Where
Nemaha County, 3.18 mi SSE of Auburn Arpt
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.360, -95.750

Hail, Richardson

When
September 17, 5:40 PM CST
Where
Richardson County, Stella
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -95.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601745, 601746, 601747.